MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST SP; CADIERE FORCEPS
Model Number 430009-52
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the single port cadiere forceps instrument involved with this complaint and completed the device evaluation.Failure analysis could not replicate, nor confirm, the reported complaint.The instrument was installed onto an in-house system for functional testing.The instrument¿s grip tips opened and closed properly, however, when all of the other orientations (pitch, yaw and roll) were tested, the instrument was not moving intuitively.Additional observations not reported by the customer: the instrument was found to have a broken snake wrist cable at the distal end.The broken cable segment that contains the crimp was missing from the snake wrist disk.The root cause of broken snake wrist cable is attributed to a component failure.Further visual inspection of the distal end found the joggle tube to be broken.The tube was severely bent, causing it to snap and dislodge from the snake wrist disk.No pieces were missing.The broken joggle tube would not allow the instrument to move intuitively.The root cause of the broken joggle tube was not established.No image or video clip for the reported event was available for review.A review of the instrument log for the single port cadiere forceps (part number: 430009-52 / lot number: s10181116-0003) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system (b)(4) for a pyeloplasty procedure.The alleged event occurred on the 14th use of the instrument.This last usage of the device was before the reported event date, this complaint is considered a reportable event due to the following conclusion: it was alleged that the single port cadiere forceps instrument moved with unintuitive motion.Poor instrument control could result in unintuitive motion and subsequent tissue damage.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted pyeloplasty surgical procedure that the single port cadiere forceps instrument control was reversed.When attempting to move right, the instrument moved left.When attempting to move the instrument up, it would move down.The procedure was completed with no reports of patient injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information, however, no further details have been received as of the date of this report.
 
Additional Manufacturer Narrative
Additional information found in: g6, g6, and h2.Analysis information can be found in: h6, and h10.The instrument was transferred to engineering for further investigation.The initial failure analysis investigation was confirmed.The instrument was found to exhibit non-intuitive motion.The instrument was visually inspected and it was found that the joggle tube was bent and buckled, causing it to dislodge partially from the snake wrist.No pieces were missing, and the tube did not appear to be broken, just severely bent.The joggle tube was buckled in a way that it clamped onto the wrist cables, causing the distal wrist (past the joggle tube) to be seized.When the instrument was installed on an in-house system, the instrument passed engagement and recognition tests without issues, and was able to be advanced into the cannula.The instrument was oriented in a position where the snake wrist (the wrist between the distal main tube and joggle tube) was bent.While controlling the roll direction with the master tool manipulator (mtm), it was observed that around the middle of the extremes for the roll direction that the instrument grips would break hooping and rotate in a circle non-intuitively.The motion was unexpected, as the expectation was for the instrument grips to rotate, but instead the entire distal end rotated.The root cause for the non-intuitive motion was the buckled joggle tube clamping onto the cables.The root cause for the buckled/bent joggle tube is typically attributed to mishandling/misuse and can be caused when excessive force is applied to the instrument.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST SP
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15332226
Report Number2955842-2022-13783
Device Sequence Number17897765
Product Code NAY
UDI-Device Identifier00886874115213
UDI-Public(01)00886874115213(10)S10181116
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430009-52
Device Catalogue Number430009
Device Lot NumberS10181116 0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/03/2022
Supplement Date Received by Manufacturer09/21/2022
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age83 YR
Patient SexFemale
Patient Weight667 KG
Patient EthnicityNon Hispanic
Patient RaceWhite